Osteoperosis Drug Alarm: Docs Tell Patients to Take a Break From Bisphosphonates

VIDEO: Dr. Richard Besser has information for those in need.
Share
Copy

Many doctors are changing the prescribing length of a class of osteoporosis medication known as bisphosphonates after mounting evidence has linked long-term use of the medication with femur fractures in postmenopausal women.

Fosamax, one bisphosphonate, is supposed to make bones stronger. But now there's mounting evidence that for some women, taking Fosamax or its generic alendronate for more than five years could suffer spontaneous fractures.

"It has not changed my approach to starting biphosphonates," said Dr. Gary Burke, chairman of the department of medicine at St. Luke's Roosevelt Hospital in New York.

But many doctors, including Burke, are now telling their patients to take a break from bisphosphonates after two or three years on the medication.

Sandy Potter, 59, of Queens, N.Y., who took Fosamax for nearly a decade, believes she has felt the effects of taking bisphosphonates. Potter was jumping rope with neighborhood children when she felt her thigh bone snap.

"I went up in the air and I came straight down to the ground," Potter said. "The pain was excruciating."

Potter, who was diagnosed with osteoporosis at age 48, had been taking Fosamax for eight years before her femur literally snapped in two.

"We are seeing people just walking, walking down the steps, patients who are doing low-energy exercise," said Dr. Kenneth Egol, professor of orthopedic surgery at NYU Langone Medical Center. "Very unusual. The femur is one of the strongest bones in the body."

Egol said X-rays of some of his patients look more like an injury endured by a car accident than an otherwise minimal fall.

"Over the last 18 months we are seeing this more frequently," he said.

Sue Heller, 60, of Castle Rock, Colo., had been on Fosamax for almost 10 years. She broke both of her femur bones.

"I'm sure there are a lot of women who have brittle bones right now that maybe are ready to break, and they're not aware of it," said Heller. "And my heart aches for them."

Sales of the popular drug increased when doctors began prescribing it not only to women showing signs of osteoporosis, but also those who were osteopenic and, thus, at risk for the disease. Now, some doctors worry that staying on the drug for more than five years can cause some women's bones to become more brittle.

Weighing the Risks

This is not the first time that many doctors have reported an opposite effect for many people taking the drug. Fosamax has already been linked to severe musculoskeletal pain, as well as to a serious bone-related jaw disease called osteonecrosis.

Doctors said patients should still use the drugs because they still appear to prevent other, much more common fractures. But the report recommended the U.S. Food and Drug Administration rewrite the drugs' labels to warn doctors and patients about the possibility of femur fractures.

While the group said it is still unclear whether bisphosphonates actually cause fractures, the group also recommended that the FDA create an international registry to track reported cases better.

Page
  • 1
  • |
  • 2
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...